|Questioning Doctor's Treatment
Feb 12, 2005
I am concerned about my boyfriend's care by his HIV specilist. He was diagnosed w/ Aids in 2001, with 46 T-cells. He has been on Viracept & Combivar for almost 3 years. He was undetectable for a very short period of time (1 month)when he first started the meds. His viral load (between 1000-2800) & CD4 (300-400+) 17-18% -has been fairly consistent for the last 3 years. His specialist has never performed a genotype/phenotype. Just recently, when his VL hit 2800, they decided to double his Viracept dosage to 650 & to introduce Videx. After 1 month, this regime has not brought him to undetectable (VL2800, CD4 388). They now took him off Videx & want to introduce Sustiva. My question is why have they not done a genotype/phenotype? It seems they are "shooting in the dark." In addition, he is feeling very sick on the current regime fatique, nausia, dizziness, pain, depression et..)- I am worried about him switching to an even more toxic drug & worried that he could have or develop further resistance. Your advice would be greatly appreciate. Any input on meds or even questions to ask his current provider would be great.
Response from Dr. Sherer
I have to agree with your concern. The current standard of care in the face of regimen failure and a viral load well over 1,000 is to obtain a genotype or phenotype in order to inform the choice of the next regimen.
There are some studies of NLF (also called Viracept) in which drug levels were done, and for people with unacceptably low drug levels, the patients were informed that they MUST take their NLF with food in their stomach (this is true). For many patients, this was enough to restore their drug levels to the therapeutic range. For some others, a dose increase was needed to achieve the appropriate level. Thus there may be some merit in a dose increase, though you did not mention whether drug levels were done, or if your boy friend and his doctor have addressed the issue to always taking this regimen with food.
The latest recommendation - to add the single drug EFV (also called Sustiva) - concerns me as well. We have learned the hard way that the addition of a single drug to a failing regimen in unsound. This is particularly true for EFV, which is highly susceptible to rapid resistance due to the need for only a single amino acid mutation, which can occur in a few days to weeks.
So I do urge you and your boy friend to ask about a resistance test, and to discuss the above comments with his doctor. My advice would be NOT to make a change until the results of a genotype test while he is taking his current regimen are known, and an alternative regimen has been identified.
I also recommend to any patient that they reserve the right to a second opinion. By second opinion I don't mean in internet forum like this, I mean seeing another physician and reviewing your boyfriend's current status with that physician.
Immune restoration and Staying Undetectable
What time of Day to Get Blood Tests
- What Else Causes Genital Warts Other Then Hpv?
- What Do Genital Herpes Look Like When They First Start?
- What Causes Genital Warts To Come Back?
- What Can Cause A False Positive Hpv Test?
- Topical Cream To Soothe Genital Herpes Outbreak
- What Are The Chances Of High Risk Hpv Turning Into Cancer?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.